Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 59, NWS Phoenix, AZ

July 30, 2005La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2005, 12:20 AM MST for La Paz County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 12:20 AM MST (07:20 UTC)
Expired
Jul 30, 2005, 1:15 AM MST
In force
55 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
3055 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 300726 CCA
SVRPSR
AZC012-300815-
/O.NEW.KPSR.SV.W.0059.050730T0720Z-050730T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1220 AM MST SAT JUL 30 2005

CORRECTED TYPO

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 115 AM MST

* AT 1217 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR HARCUVAR...OR ABOUT 44 MILES
  WEST OF TONOPAH...AND MOVING SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WENDEN...VICKSBURG JUNCTION...VICKSBURG...SALOME...BRENDA AND
  BOUSE.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3397 11403 3399 11334 3338 11334 3338 11366
      3343 11396 3347 11397 3348 11419

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:40 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 9:40 PM MST, 2 hours 40 minutes before
AZZ020>028-CAZ030>033-301100-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 PM MST FRI JUL 29 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-NEW MEXICO BORDER
TONIGHT THROUGH EARLY NEXT WEEK...THEN WILL MOVE INTO THE FOUR
CORNERS AREA. AN EAST TO SOUTHEAST FLOW AROUND THIS UPPER HIGH WILL
BRING ABUNDANT MOISTURE FROM NORTHWEST MEXICO INTO OUR REGION. THIS
WILL RESULT IN AN INCREASE IN AFTERNOON AND EVENING THUNDERSTORMS
TONIGHT THROUGH THE WEEKEND. A MINOR DECREASE IN THE THUNDERSTORMS
IS EXPECTED MONDAY AND TUESDAY...INCREASING AGAIN WEDNESDAY AND
THURSDAY AS A DISTURBANCE ROTATING AROUND THE UPPER HIGH MOVES WEST
THROUGH OUR REGION.

&&

.DISCUSSION...
THE UPPER AIR PATTERN (300 MB AND ABOVE) WAS A LITTLE COMPLEX AND
CONVOLUTED FRIDAY AFTERNOON AND EVENING. PLOT DATA AND VAPOR IMAGERY
SHOWED A DEFORMATION ZONE EXTENDING ACROSS FAR SOUTH CENTRAL
AZ/NORTHWEST MEXICO...WITH A PACIFIC SHORTWAVE MOVING ACROSS
SOUTHERN CA AND NORTHWEST AZ.  CONVECTION...SEVERE AT TIMES...
FOCUSED OVER THESE TWO AREAS FRIDAY AFTERNOON. HOWEVER AT 04Z STORMS
IN SOUTHERN AZ HAD DISSIPATED...BUT WERE STILL FIRING OVER PARTS OF
SOUTHERN CA (NEAR THE COLORADO RIVER) AND OVER NORTHWEST AZ.

MODELS FORECAST A LIGHT WESTERLY FLOW ALOFT THIS WEEKEND (300 MB AND
ABOVE) WITH SEVERAL EMBEDDED SHORTWAVES MOVING THROUGH AT TIMES.
THESE SHORTWAVES WILL MOVE OVER AN INCREASINGLY MOIST AIRMASS.
FRIDAY MORNING AND EVENING UPPER AIR DATA SHOWED A MASSIVE AMOUNT OF
LOWER TROP MOISTURE POOLED OVER NORTHWEST MEXICO. INCREASING SOUTH
TO SOUTHEAST WINDS BELOW 500 MB WILL UNDOUBTEDLY LEAD TO MORE
MONSOON MOISTURE THIS WEEKEND. THEREFORE WEAK UPPER LEVEL SHORTWAVES
(WHOSE RESOLUTIONS ARE HARD TO DISCERN) MOVING ACROSS A MOIST
AIRMASS WILL LEAD TO MAINLY AFTERNOON AND EARLY NIGHTTIME SHOWERS
AND THUNDERSTORMS...SOME SEVERE WITH EXTREMELY HEAVY RAIN.

CURRENT FORECASTS WHICH BROAD BRUSH THE ENTIRE FORECAST AREA WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS IS THE BEST WE CAN DO FOR NOW.
FORECASTS WERE UPDATED EARLIER FOR FIRST PERIOD TRENDS. NO FURTHER
UPDATES EXPECTED.

&&

.AVIATION...
DISCUSSION FOR 06Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.CLIMATE...
TEN YEARS AGO TODAY...IN 1995...PHOENIX SET A RECORD HIGH
TEMPERATURE FOR THE FOURTH CONSECUTIVE DAY...A RATHER UNUSUAL
OCCURRENCE. THE RECORD HIGHS WERE: 116 DEGREES ON 7/26...118 DEGREES
ON 7/27... 121 DEGREES ON 7/28...AND 115 DEGREES ON 7/29. THE 121
DEGREE READING ON THE 28TH WAS THE SECOND HOTTEST DAYTIME HIGH IN
RECORDED HISTORY. YUMA RECORDED ITS HOTTEST TEMPERATURE IN RECORDED
HISTORY...124 DEGREES...THAT SAME DAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

VASQUEZ

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 29, 6:05 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
605 AM MST FRI JUL 29 2005

AZZ022-023-027-028-300200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
605 AM MST FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...
AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...
WITH THE BEST CHANCE THIS WEEKEND AND DURING THE MIDDLE OF NEXT WEEK.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-TO-GROUND
LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ024-300200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
605 AM MST FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ021-026-300200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
605 AM MST FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN
PORTIONS OF LA PAZ AND YUMA COUNTIES.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-
TO-GROUND LIGHTNING.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND CLOUD-TO-
GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ020-025-CAZ031>033-300200-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
605 AM MST (605 AM PDT) FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR
DUST...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL LIKELY OCCUR
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR DUST...AND
CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ030-300200-
JOSHUA TREE NATIONAL PARK/JTNP/-
605 AM PDT FRI JUL 29 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON OR EARLY EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

DG

In the hours before

Local storm report, Jul 29, 11:35 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1135 PM MST FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     DUST STORM       DATELAND                32.82N 113.53W
07/29/2005                   YUMA               AZ   LAW ENFORCEMENT

            NEAR ZERO VISIBILITY FROM THUNDERSTORM WINDS CONTRIBUTED
            TO AN ACCIDENT ON INTERSTATE 8 NEAR DATELAND.

0627 PM     TSTM WND DMG     5 NE TACNA              32.75N 113.89W
07/29/2005                   YUMA               AZ   LAW ENFORCEMENT

            POWER POLES DOWNED AT AVENUE 45E AND COUNTY 5TH.

&&

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:38 PM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma67 min
Jul 29, 6:42 PM MSTSevere Thunderstorm WarningPSRYuma33 min
Jul 30, 12:20 AM MSTSevere Thunderstorm WarningPSRLa Paz59 min
Jul 30, 3:17 PM MSTSevere Thunderstorm WarningPSRLa Paz58 min
Jul 30, 4:12 PM MSTSevere Thunderstorm WarningPSRLa Paz63 min
Jul 30, 4:48 PM MSTSevere Thunderstorm WarningPSRMaricopa57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.